Format

Send to

Choose Destination
Semin Pediatr Infect Dis. 2003 Jul;14(3):196-8.

Extensive swelling reactions occurring after booster doses of diphtheria-tetanus-acellular pertussis vaccines.

Author information

1
Center for Vaccine Development, Department of Pediatrics, University of Maryland School of Medicine, Room 480, 685 West Baltimore Street, Baltimore, MD 21201, USA. mrennels@peds.umaryland.edu

Abstract

Extensive local reactions are recognized to occur after administration of the fourth and fifth booster doses of diphtheria-tetanus-acellular pertussis (DTaP) vaccines. The incidence of these reactions is being delineated by prospective studies. Retrospective evaluations suggest that entire proximal limb swelling occurs in 2 to 6 percent of children given booster doses of DTaP vaccines. The reactions subside without sequelae, but they may be misdiagnosed as cellulitis and lead to unnecessary medical intervention. The pathogenesis of these reactions probably is multifactorial. Evidence suggests that both antigen content and prevaccination immunity have roles. Important, unanswered questions are the safety of revaccinating a child who previously has had an extensive local reaction and the safety of introducing further DTaP boosters into the adolescent and adult populations.

PMID:
12913831
DOI:
10.1016/s1045-1870(03)00033-5
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center